California, 2023

Winter Storm and Heavy Snow in California, February 21 to 24, 2023

February 21 to 24, 2023 · NWS EKA · 39 events in 12 counties and zones

Snow was reported all the way to the coast with heavy snow in the mountains as the coldest in a series of storms impacted the region beginning February 20/21. For the next two weeks storms continuously impacted the region with bouts of heavy snow in the mountainous terrain.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Snow was reported all the way to the coast with heavy snow in the mountains as the coldest in a series of storms impacted the region beginning February 20/21. For the next two weeks storms continuously impacted the region with bouts of heavy snow in the mountainous terrain. Anecdotal reports from people who have lived in the area for a long time said this cold period into early March resulted in the heaviest snow at elevations between 1500 and 4000 feet since the 1980s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 21, 4:39 AM PST, 51 minutes earlier.

Area forecast discussion, Feb 21, 4:39 AM PST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PST Tue Feb 21 2023

.SYNOPSIS...This morning, a cold air low pressure system is
making its way south to our region and will bring cold surface
temperatures, low elevation snow, heavy snow above 1000 ft,
potential for convective storms producing small hail at the coast,
and rain. This winter storm will impact the region through the
end of the week. Very cold low temperatures are expected Friday
and Saturday morning. A short lived ridge will set in early in the
weekend before another wet period may occur by early next week.

&&

.DISCUSSION...A low pressure system from the north is currently
moving down the West Coast and will impact Northwestern California
through early this morning and into the latter portion of this
week. Cold Arctic air will advect into our region as the system
moves south. Gusty northwesterly winds are forecast to begin by
mid morning due to the passage of the cold front associated with
the low pressure system and a tight pressure gradient. Confidence
for wind advisory conditions is high for higher elevation areas
by this afternoon and into the night. However, gusty conditions
are expected throughout the region with this frontal passage.

This winter storm is expected to bring a plethora of other impacts
to the region. Higher amounts of precipitation are forecast to be
concentrated in the foothills and coastal range mostly in Del Norte
County, Humboldt County north of Cape Mendocino and western Trinity
County, while lower amounts are expected for the rest of the region.
Increasing instability and cold low-level temperatures behind the
front will facilitate the threat of convective storms capable of
producing small hail. Snow levels are expected to drop quickly
behind the cold front with levels initially ranging from 2000-4000
ft MSL this afternoon. Then, snow levels are anticipated to fall to
around 1000 ft MSL by tomorrow morning, and then falling even
further to below 500 ft MSL by early Thursday morning. Highway
passes will be impacted by heavy snow at elevations above 1000 ft
MSL and more than likely small hail along the coast. Confidence is
growing that snow showers could occur at the coast, mainly north of
Cape Mendocino, by Thursday morning. As of now, NBM indicates
between a 60% to 80% chance of at least a dusting of snow along the
coast north of Cape Mendocino and a 40% to 60% chance along the
Mendocino Coast north of Point Arena. However, a low elevation snow
event along the coast of Northern California can be difficult to
determine, so current conditions as well as various weather models
will need to be closely monitored.

The EFI indicates the potential for lower than average temperatures
for the whole region tomorrow through Saturday. By Friday morning,
minimum temperatures have the potential to reach their lowest of
this winter storm. Temperatures Friday morning are expected to be
below freezing to even the mid to upper 20s at the coast, while
interior temperatures could be in the low 20s to high 10s. Showery
precipitation is forecast to continue into Friday, with the
potential for additional snow accumulation as well as small hail.
A high pressure system is then forecast to approach the region and
aid in shower dissipation. Clearing skies and the lingering cold
air mass will favor very cold morning temperatures across interior
valleys and the coast into the weekend. Another low pressure
system may impact the area by late next weekend. /JLW

&&

.AVIATION...Low clouds, fog and drizzle ahead of a very cold
low pressure system is occurring along the north coast early this
morning. Periods of MVFR or IFR are likely to continue through
the mid morning hours before strong northerlies develop reducing
the extent of the low clouds and fog. The northerlies will
increase to near 25 kts at KACV and KCEC and persist through the
early evening hours...and may experience some low level shear at
times. Shower activity will increase late in the day and overnight
tonight with small hail, isolated thunderstorms or reduced
visibility due to snow showers tonight and early Wednesday.
Interior areas will also experience the gusty north and
northwesterlies but should remain primarily VFR.

&&

.MARINE...A very inclement weather pattern shaping up for the
coastal waters as a wintry cold low pressure system drops south
along the west coast from the Gulf of Alaska. Northwesterly winds
and steep seas will increase quickly today becoming full gale with
seas up to 15 to 22 feet by late this afternoon. Gale force gusts
are probable for the inner waters, with gusts around 35-40kt
right up to the shoreline. A fresh and short period NW swell will
build through the day on Tuesday and peak Tuesday night into
Wednesday morning. This swell will likely decay rapidly once NW
winds diminish to 20 kt or less nearshore later in the night...but
the combination of this short period NW swell and very steep
wind-driven waves will yield seas around 26-28 feet Tuesday night
and Wednesday, mostly in the outer waters. Winds and seas will
ease up toward the end of the week, however cold and unstable
conditions may result in erratic gusty winds around showers and
thunderstorms on Thursday. The rough wind and sea state will also
be accompanied by periods of near freezing tempertures with
possible snow showers.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 1 PM this afternoon to 8 PM PST this
     evening for CAZ101-103.

     Winter Weather Advisory from 1 PM this afternoon to 7 PM
     PST Wednesday for CAZ101-103.

     High Surf Advisory from 9 PM this evening to 3 PM PST
     Wednesday for CAZ101-103-104.

     Winter Storm Watch from Wednesday evening through Thursday
     afternoon for CAZ101-103.

     Wind Advisory from 10 AM this morning to 8 PM PST this
     evening for CAZ102.

     Winter Storm Warning from 1 PM this afternoon to 4 PM PST
     Thursday for CAZ102-104>108.

     Wind Advisory from 10 AM this morning to 4 AM PST Wednesday
     for CAZ104-107-108-111-113-114.

     Wind Advisory from 10 AM this morning to 1 AM PST Wednesday
     for CAZ105-106-109-112.

     High Surf Advisory from 4 AM to 3 PM PST Wednesday for
     CAZ109.

     Winter Weather Advisory from 7 PM Wednesday to 10 AM PST
     Thursday for CAZ109.

     Wind Advisory from 1 PM this afternoon to 1 AM PST
     Wednesday for CAZ110.

     Winter Weather Advisory from 4 PM this afternoon to 4 PM
     PST Thursday for CAZ110>112-114.

     Wind Advisory from 1 PM this afternoon to 4 AM PST
     Wednesday for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Wind Advisory from 1 PM this afternoon to 1 AM PST
     Wednesday for PZZ410-415.

     Gale Warning from 1 PM this afternoon to 9 PM PST this
     evening for PZZ450.

     Hazardous Seas Warning from 9 PM this evening to 7 PM PST
     Wednesday for PZZ450.

     Small Craft Advisory until noon PST today for PZZ455.

     Gale Warning from noon today to 4 AM PST Wednesday for
     PZZ455.

     Small Craft Advisory until 9 AM PST this morning for PZZ470.

     Gale Warning from 9 AM this morning to 3 PM PST Wednesday
     for PZZ470.

     Gale Warning until 3 PM PST Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 21, 4:12 AM PST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
412 AM PST Tue Feb 21 2023

CAZ112-221215-
Southwestern Mendocino Interior-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST
WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-221215-
Coastal Del Norte-Northern Humboldt Coast-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST WEDNESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST
WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.
A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.
A High Surf Advisory is currently in effect.
A Winter Storm Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-221215-
Southeastern Mendocino Interior-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-221215-
Del Norte Interior-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-221215-
Northwestern Mendocino Interior-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST
WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-114-221215-
Northeastern Mendocino Interior-Northern Lake-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-106-221215-
Northern Humboldt Interior-Southern Humboldt Interior-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-221215-
Southern Lake-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-221215-
Southwestern Humboldt-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
PST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.
A High Surf Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-221215-
Mendocino Coast-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST
WEDNESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM WEDNESDAY TO 10 AM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Surf Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-221215-
Northern Trinity-Southern Trinity-
412 AM PST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heavy snow, 13 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Northern Humboldt Coast

When
February 21, 5:30 AM PST to 6:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

A quarter to half inch of sleet accumulation in Myrtletown.

Winter Weather, Coastal Del Norte

When
February 21, 12:30 PM PST
Where
Coastal Del Norte forecast zone
Reported by
Public
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Report of small hail covering the ground in Crescent City.

Winter Weather, Northern Humboldt Coast

When
February 21, 12:51 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Small hail reported to be covering the ground near Freshwater.

Winter Weather, Northern Humboldt Coast

When
February 21, 1:00 PM PST to 1:15 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Two period of small hail with light accumulation on the ground in Fortuna.

Winter Weather, Coastal Del Norte

When
February 21, 1:30 PM PST
Where
Coastal Del Norte forecast zone
Reported by
Trained Spotter
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

A thin layer of small hail covered the ground in Crescent City. It took nearly a half hour for the hail to melt.

Winter Weather, Northern Humboldt Coast

When
February 21, 1:50 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Heavy hail and strong winds reported between Manila and Arcata. Hail reduced visibility making driving difficult.

Winter Weather, Northern Humboldt Coast

When
February 21, 6:33 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Four vehicles slid off Highway 101 near Bayview. The accidents were caused by small hail covering the road.

Winter Weather, Northern Humboldt Coast

When
February 21, 8:00 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Hail accumulated on Highway 101 near Trinidad resulting in an automobile accident. Injuries unknown. The time is estimated based on radar data.

Heavy Snow, Northern Humboldt Interior

When
February 21, 8:00 PM PST to February 22, 8:00 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Heavy snow fell overnight between 8 pm and 8 am near Willow Creek at an elevation of 3000 feet.

Heavy Snow, Southern Humboldt Interior

When
February 21, 8:00 PM PST to February 22, 3:00 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Department of Highways
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Humboldt County Road Department reported 18 inches of new snow on Titlow Hill Road in the last 24 hours.

Heavy Snow, Northern Humboldt Interior

When
February 21, 8:00 PM PST to February 22, 7:00 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer four miles northwest of Willow Creek reported 24 hour snowfall of 11.5 inches at an elevation of 3142 feet. Snow primarily fell overnight.

Heavy Snow, Southern Humboldt Interior

When
February 21, 8:00 PM PST to February 22, 7:30 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer 2 miles west of Dinsmore reported 12.5 inches of snow overnight at an elevation of 2429 feet.

Heavy Snow, Southwestern Humboldt

When
February 21, 8:00 PM PST to February 22, 6:32 AM PST
Where
Southwestern Humboldt forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer reported 6.5 inches of snow overnight 2 miles south-southeast of Honeydew at at an elevation of 1395 feet.

Heavy Snow, Southwestern Humboldt

When
February 21, 8:00 PM PST to February 22, 7:00 AM PST
Where
Southwestern Humboldt forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer 3 miles north of Ettersburg reported 8.2 inches of snow at 1644 feet.

Heavy Snow, Southwestern Humboldt

When
February 21, 8:00 PM PST to February 22, 7:00 AM PST
Where
Southwestern Humboldt forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer 3 miles west-southwest of Whitethorn reported 7.2 inches of snow at 1907 feet.

Heavy Snow, Southern Humboldt Interior

When
February 21, 8:00 PM PST to February 23, 7:30 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 18 inches of total snow accumulation over the last 48 hours 4 miles west-southwest of Dinsmore at an elevation of 2625 feet.

Heavy Snow, Southern Trinity

When
February 21, 8:00 PM PST to February 24, 11:30 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Reported 24 inches of total snow accumulation over the last three days 2 miles west-southwest of Ruth at an elevation of 3099 feet.

Winter Weather, Southern Humboldt Interior

When
February 21, 9:00 PM PST to February 22, 9:30 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer reported 4.3 inches of new snow overnight at an elevation of 1108 feet 2 miles east-southeast of Arcata.

Heavy Snow, Southern Humboldt Interior

When
February 21, 9:00 PM PST to February 22, 7:32 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Observer four miles south-southeast of Kneeland reported 11.3 inches of new snow at an elevation of 2230 feet.

Winter Weather, Northwestern Mendocino Interior

When
February 21, 9:00 PM PST to February 22, 8:00 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
CoCoRaHS
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Observer 10 miles north of Laytonville reported 3.2 inches of snow at 2078 feet.

Heavy Snow, Northern Humboldt Coast

When
February 22, 1:00 PM PST to February 23, 12:00 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Tree branches snapping under the weight of heavy snow 6 miles south-southwest of Orick at an elevation of 1000 feet. 10 inches accumulated as of the time of the report at 8:41 am. Bald Hills Road closed due to downed trees.

Heavy Snow, Northern Humboldt Interior

When
February 22, 1:00 PM PST to February 23, 12:00 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 8 inches of snow on Fickle Hill Road at an elevation around 1000 feet.

Winter Weather, Northern Humboldt Coast

When
February 22, 4:00 PM PST to 5:00 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 1 inch of snow in heavy showers 1 miles east-northeast of Orick.

Heavy Snow, Coastal Del Norte

When
February 22, 6:00 PM PST to February 23, 6:00 AM PST
Where
Coastal Del Norte forecast zone
Reported by
CoCoRaHS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Observer in Fort Dick reported 3 inches of snow with light snow still falling at the time of the report.

Heavy Snow, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 8:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 2 inches of snow 2 miles west of Blue Lake at an elevation of 200 feet.

Heavy Snow, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 8:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 2 to 3 inches of snow in Hydesville and still snowing at the time of the report at 5:51 am.

Heavy Snow, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 8:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 3 inches of snow 2 miles northwest of Fortuna at 300 feet elevation.

Heavy Snow, Del Norte Interior

When
February 22, 6:00 PM PST to February 23, 7:42 AM PST
Where
Del Norte Interior forecast zone
Reported by
Public
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Reported 3.5 inches of snow in Hiouchi at an elevation of 275 feet.

Heavy Snow, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 9:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 5 inches of snow on Humboldt Hill at 500 feet elevation.

Heavy Snow, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 9:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Reported 5 inches of snow on in southern McKinleyville.

Winter Storm, Northern Humboldt Coast

When
February 22, 6:00 PM PST to February 23, 10:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Department of Highways
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Highway 101 closed between Trinidad and Klamath with up to 6 inches of snow on the roadway. Multiple trees down with cars stuck in the snow.

Heavy Snow, Coastal Del Norte

When
February 22, 6:00 PM PST to February 23, 6:00 AM PST
Where
Coastal Del Norte forecast zone
Reported by
Public
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Reports of 2 to 3 inches of snow in Crescent City.

Winter Weather, Northern Trinity

When
February 22, 8:00 PM PST to February 23, 9:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Four inches of snow fell overnight at 1257 feet in elevation in Big Bar.

Heavy Snow, Northwestern Mendocino Interior

When
February 22, 8:00 PM PST to February 24, 6:20 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Total snowfall of 6 inches in Willits.

Heavy Snow, Mendocino Coast

When
February 23, 1:00 AM PST to 9:00 AM PST
Where
Mendocino Coast forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Reported 4 inches of snow north of Gualala at 985 feet in elevation.

Heavy Snow, Southeastern Mendocino Interior

When
February 23, 3:00 AM PST to 8:00 AM PST
Where
Southeastern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Reported 2 inches of snow in Ukiah.

Winter Weather, Mendocino Coast

When
February 23, 4:00 AM PST to 6:51 AM PST
Where
Mendocino Coast forecast zone
Reported by
Social Media
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of an inch of snow accumulation in Fort Bragg.

Winter Weather, Northern Humboldt Coast

When
February 23, 5:00 AM PST to 7:00 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Social Media
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Half inch of snow on the beach in Manila.

Winter Storm, Southern Lake County

When
February 23, 6:00 PM PST to February 24, 10:39 AM PST
Where
Southern Lake County forecast zone
Reported by
Public

Report of 12 inches of snow at 1400 feet near Lakeport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086005, 1081824, 1081826, 1081828, 1081829, 1086004, 1085764, 1085763, 1085770, 1085772, 1085774, 1085777, 1085778, 1086006, 1086008, 1086025, 1086060, 1085775, 1085776, 1086009, 1086027, 1086033, 1086010, 1086011, 1086014, 1086018, 1086019, 1086022, 1086028, 1086029, 1086030, 1086037, 1086026, 1086057, 1086034, 1086032, 1086023, 1086024, 1086058.